Etanercept-induced granulomas: Comment on the article by Phillips and Weinblatt

Authors


Etanercept-induced Granulomas: Comment on the Article by Phillips and Weinblatt

To the Editors:

In an article published recently in Arthritis Care & Research, Drs. Phillips and Weinblatt described a patient who developed pulmonary densities while receiving etanercept therapy for psoriatic arthritis (1). The lung histology showed noncaseating granulomas. The authors stated that it would be of interest to learn of other patients with a similar clinical picture.

I am aware of reports of 3 cases of lung granulomas with the histologic structure of rheumatoid nodules in etanercept-treated seropositive rheumatoid patients (2). The causal relation of these lesions to anti–tumor necrosis factor (TNF) therapy and specifically to etanercept therapy (as suggested by Drs. Phillips and Weinblatt) remains unconfirmed. This possibility, however, should be noted in light of the increased susceptibility to a variety of infections associated with TNF-blocking agents (3).

Osvaldo Hübscher MD*, * CEMIC, Buenos Aires, Argentina.

Ancillary